Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Birmingham, AL

March 27, 20055 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 27, 2005, 6:01 PM CST for 5 counties in Alabama. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 6:01 PM CST (00:01 UTC)
Expired
Mar 27, 2005, 8:00 PM CST
In force
119 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Chambers County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 280004
FFWBMX
ALC017-081-087-101-123-280200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...LANETT...LAFAYETTE
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN
  SOUTHEASTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MONTGOMERY
  MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE

* UNTIL 800 PM CST

* AT 557 PM CST...FLASH FLOODING WILL CONTINUE FROM A TRAINING       
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY...
  STROUD...SOCIETY HILL...SNOWDOUN...SMITHS STATION...SALEM...
  NOTASULGA...MILSTEAD...DANNELLY FIELD AND CUSSETA.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS...AS WELL AS LOW LYING URBAN AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. TURN AROUND DONT DROWN

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3207 8632 3207 8640 3225 8639 3235 8649
      3241 8645 3241 8631 3250 8625 3240 8607
      3245 8589 3269 8570 3275 8559 3311 8558
      3312 8524 3284 8518 3254 8501 3243 8542
      3225 8544 3234 8604 3198 8600 3198 8629

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:20 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 27, 3:20 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CST SUN MAR 27 2005

.DISCUSSION...ONCE AGAIN A VERY ACTIVE WEATHER DAY.  DUE TO
THAT THIS WILL BE SHORT AND SLIGHTLY LATE.

ROUND TWO OF SEVERE WEATHER IS OVER US.  THE BEST TORNADO
THREAT CONTINUES TO BE SOUTH AND EAST.  AT 21Z RADARS WERE
SHOWING GREAT ROTATION IN THE MONTGOMERY AREA.

THE MAIN SURFACE LOW IS ROUGHLY AROUND DALLAS COUNTY WITH
A COLD FRONT TRAILING TO THE SOUTHWEST.  THE WARM FRONT MSAS
ROUGHLY HAD IT ANALYZED NORTH OF MONTGOMERY TO AUBURN.  THIS
STORM SYSTEM WILL MOVE EASTWARD THROUGH THE AFTERNOON AND
OVERNIGHT.  AFTER SUNSET STILL EXPECT THINGS TO DIE DOWN A BIT
AND BY MIDNIGHT EXPECT TO SEE JUST RAIN.

SOME LIGHT RAIN WILL LINGER INTO MONDAY ESPECIALLY IN THE
VICINITY OF THE UPPER.

ONCE THIS EVENT FINISHES UP HIGH PRESSURE WILL BUILD
AND THE NEXT WEATHER SYSTEM WILL AFFECT CENTRAL ALABAMA
STARTING ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  54  38  76 /  90  50   0   0
ANNISTON    48  55  41  78 /  80  40   0   0
BIRMINGHAM  47  57  41  78 /  60  40   0   0
TUSCALOOSA  46  60  42  79 /  50  20   0   0
CALERA      47  59  41  78 /  60  30   0   0
AUBURN      49  58  42  77 /  80  10   0   0
MONTGOMERY  51  59  42  79 /  50  10   0   0
TROY        51  59  41  78 /  50  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH ALMOST ENTIRE AREA THOUGH 5 PM.

&&

80/80
Hazardous weather outlook, Mar 27, 1:22 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST SUN MAR 27 2005

ALZ011>015-017>050-272130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TODAY.

THE SECOND ROUND OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON HOURS AND INTO THE EVENING.  THIS IS DUE TO THE
RAPIDLY APPROACHING COLD FRONT AND BEING IN THE WARM SECTOR.

THE MAIN THREAT ACROSS AREAS SOUTH OF INTERSTATE 85 AND EAST OF
INTERSTATE 65 WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.  THIS AREA WILL BE THE MOST UNSTABLE AND HAVE
THE GREATEST SHEAR.  ACROSS THE REST OF THE FORECAST AREA...THE
MAIN THREAT WILL BE LARGE HAIL AND POSSIBLE ISOLATED SUPERCELLS.
THE RISK OF TORNADOES IS ALWAYS POSSIBLE WITH ANY SUPERCELL
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED TO BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...WHICH SOME MAY BE
STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

KH/JDD

In the hours before

Local storm report, Mar 27, 4:42 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      MONTGOMERY              32.35N 86.28W
03/27/2005                   MONTGOMERY         AL   AMATEUR RADIO

            ROADS CLOSED DOWNTOWN MONTGOMERY

&&

MBAER
Special weather statement, Mar 27, 4:47 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CST SUN MAR 27 2005

ALZ021-272315-
CLEBURNE-
447 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 515
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 447 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HEFLIN...MOVING NORTHEAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HEFLIN...
EDWARDSVILLE...FRUITHURST AND PINEY WOODS THROUGH 515 PM CST.
Special weather statement, Mar 27, 4:52 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CST SUN MAR 27 2005

ALZ020-272315-
CHEROKEE-
452 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 515
PM CST...

AT 452 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF CEDAR BLUFF...MOVING NORTHEAST AT 50
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GAYLESVILLE AND CEDAR
BLUFF THROUGH 515 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 27, 5:18 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CST SUN MAR 27 2005

ALZ044-272345-
MONTGOMERY-
518 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
545 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 515 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MATHEWS...MOVING NORTHEAST AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT MEIGS AND
MATHEWS THROUGH 545 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, Mar 27, 5:30 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CST SUN MAR 27 2005

ALZ038-045-047-280000-
CHAMBERS-LEE-MACON-
530 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE AND CHAMBERS
COUNTIES UNTIL 600 PM CST...

AT 528 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILSTEAD...MOVING NORTHEAST AT 45 MPH.

A TORNADO WATCH IS IN EFFECT UNTIL 12 AM CST.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHORTER...HARDAWAY...
MILSTEAD...TUSKEGEE...NOTASULGA...LOACHAPOKA...AUBURN AND OPELIKA
THROUGH 600 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 27, 6:00 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST SUN MAR 27 2005

ALZ038-280030-
CHAMBERS-
600 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 630
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 555 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES EAST OF WAVERLY...MOVING NORTHEAST AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAVERLY...
LAFAYETTE...CUSSETA...VALLEY...MILLTOWN...LANETT...FIVE POINTS AND
STROUD THROUGH 630 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.